Monsanto Roundup Lawsuit

Thursday, March 15, 2007

The death of Yutta Elise Taylor - Australia

An Inquest taken on behalf of our Sovereign Lady the Queen at Adelaide in the State of South Australia, on the 6th and 7th days of May and the 11th day of July 2002 , before Wayne Cromwell Chivell, a Coroner for the said State, concerning the death of Yutta Elise Taylor
I, the said Coroner, find that, Yutta Elise Taylor, aged 47 years, late of 21 Victor Avenue, Woodville West, South Australia died at Woodville West , South Australia on the 18th day of July 2000 as a result of serotonin syndrome due to combined toxicity of moclobemide and paroxetine .

1. Introduction

1.1. Mrs Yutta Taylor was a 47 year old woman who lived with her husband at Woodville West.
1.2. During the evening of 17/18 July 2000 Mrs Taylor complained to her husband of urinary frequency and lower abdominal pains. He called a locum service and Dr Fermo Dottore attended at about 1am on 18 July.
1.3. Dr Dottore examined Mrs Taylor and found tenderness in the lower abdomen consistent with a urinary tract infection. He prescribed Augmentin Duo Forte, an antibiotic. He said:
'From my observations, I found that Taylor appeared normal, pleasant, cooperative and not distressed … from my conversation with Taylor at the time, I established that she had no allergies and that the only medication she was taking was HRT (Hormone Replacement Therapy). I am not aware of her medical history and this was the first time I came into contact with her.'
(Exhibit C6a, p2)
1.4. Mr Taylor said that about 8:10am on 18 July 2000 his wife appeared very hot. He checked her temperature and it was 38.7°. He noticed that she had begun taking quick short breaths through her mouth. She refused to go to hospital (Exhibit C1a, p2).
1.5. At about 8:20am Mr Taylor returned to the bedroom and found that his wife was very hot to touch, did not appear to be breathing, and was unresponsive. He called an ambulance which attended but Mrs Taylor could not be revived. Mr Lars Richter, a Paramedic with South Australian Ambulance Services, examined Mrs Taylor at 8:40am on 18 July 2000, found that there were no heartbeats, respiration or pulse, and that the pupils were fixed and dilated. He pronounced life extinct at that time (Exhibit C2).
2. Cause of death
2.1. A post-mortem examination of the body of the deceased was performed by Dr J D Gilbert, Forensic Pathologist, on 19 July 2000. Dr Gilbert concluded that the cause of death was ‘serotonin syndrome due to combined toxicity of moclobemide and paroxetine’. He commented:
'1. The police investigation indicated that the deceased had received prescriptions for both moclobemide (antidepressant of reversible monoamine oxidase inhibitor type, trade name Aurorix) and paroxetine (antidepressant of selective serotonin re-uptake inhibitor type, trade name Aropax) on 17/7/2000, the day before death. Examination of the packages indicated consumption of 10 paroextine tablets and 12 moclobemide tablets between the time of dispensing and death, a period of less than 24 hours. An empty packet of 30 paroxetine tablets dispensed on 8/7/2000 was found in a garbage bin further suggesting excessive consumption of paroxetine.
Toxicological examination of a specimen of blood obtained at autopsy showed a ‘lethal’ concentration of moclobemide and a toxic concentration of paroxetine.
Excessive consumption of either drug in isolation was unlikely to cause serious problems but the combination of the two, even at therapeutic doses, produced a predictable and potentially lethal interaction referred to as the serotonin syndrome. Symptoms of serotonin syndrome include:
a. Mental/behavioural changes including agitation, restlessness, confusion, incoordination, hypomania, coma and possibly seizures.
b. Altered muscle tone and neuromuscular activity including myoclonus, hyperreflexia, shivering, rigidity and tremor
c. Autonomic instability including hypertension or hypotension, tachycardia and profuse sweating, hyperpyrexia and diarrhoea
The deceased’s reported symptoms of facial flushing, sweating, fever and abdominal pain could be accounted for by the serotonin syndrome.
2. A locum doctor saw the deceased in the early hours of the morning of her death and diagnosed a urinary tract infection on the basis of lower abdominal pain and tenderness, ‘burning of urine’ and urinary frequency. He recorded her prescribed medications as hormone replacement therapy only and elicited bladder tenderness. The provisional diagnosis was a ‘likely urinary tract infection’ and antibiotics were prescribed. This diagnosis was understandable if the locum was completely unaware of the deceased’s previous history of overdoses and recent prescriptions for two incompatible antidepressants.